Virginia, 2009Damaging Wind in Virginia, June 14, 2009
June 14, 2009 · NWS RLX · 1 event in 1 county or zone
A storm pulsed to stronger levels during the late evening of the 14th in northern Buchanan County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm pulsed to stronger levels during the late evening of the 14th in northern Buchanan County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 14, 6:57 PM EST, 2 hours 3 minutes earlier.
Area forecast discussion, Jun 14, 6:57 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
757 PM EDT SUN JUN 14 2009
.SYNOPSIS...
A FRONT WILL BE STATIONARY TO OUR SOUTH THRU EARLY NEXT WEEK...WITH
A WEAK DISTURBANCE ALONG IT MONDAY MORNING. A STRONGER DISTURBANCE
WILL PUSH THE FRONT BACK NORTH AS A WARM FRONT WEDNESDAY.
&&
.NEAR TERM /THROUGH MONDAY/...
CU DEVELOPMENT ACROSS THE SOUTH SEEMS TO BE HINDERED SOMEWHAT THIS
AFTN BY CIRRUS BLOWOFF FROM MCS ACROSS DEEP SOUTH. HOWEVER...NOT SO
JUST TO THE W...ACROSS OH/NORTHERN KY WHERE CONVECTION IS FIRING IN
ASSOC WITH WEAK SFC LOW AND ASSOCIATED INVERTED TROUGH. SHORT
TERM/HI RES MDLS TRACK THIS FEATURE ACROSS EASTERN KY AND SW VA
03-06Z TONIGHT...ALONG WARM FRONT/DWPT GRADIENT. TO THE NE OF
THIS...DRIER AIR HAS MIXED DOWN ACROSS NORTHERN HALF OF CWA...WITH
DWPTS IN THE LOW TO MID 50S AND LIL IN THE WAY OF CLOUDS.
MDLS ARE SHOWING MODEST INSTABILITY IN VICINITY OF SFC LOW/INVERTED
TROUGH...WITH CAPE 1000-1500 J/KG AND 0-6KM BULK SHEAR 40-50KTS.
THIS WILL HELP CONVECTION TO CONT TO DEVELOP AND MOVE EAST
APPROACHING SE OH COUNTIES BY 21Z...HOWEVER...WITH A MORE STABLE
AIRMASS IN PLACE...EXPECT THIS ACTIVITY TO BE WANING AS IT GET MOVES
THROUGH SE OH. NOT SO ACROSS NE KY/SOUTHERN COAL FIELDS/SW
VA...WHERE MDLS SHOW TRACK MOST OF THE CONVECTION ALONG WITH SFC
FEATURE. EVEN THOUGH INSTABILITY WILL BE WANING TONIGHT...STILL
EXPECTING CONVECTION ACROSS THESE AREAS AS SFC LOW TRACKS SE ACROSS
EASTERN KY/SW VA. WENT DETERMINISTIC WITH POPS ACROSS AFOREMENTIONED
AREAS 03-06Z...WITH CHC JUST TO NORTH. NOT EXPECTING ANY WATER
PROBLEMS AS PW HOVERING AROUND AN INCH AND SPEED OF STORMS.
OTHERWISE...SETUP FOR AFTN CONVECTION ELSEWHERE SIMILAR TO
YESTERDAY. CAP ARND H6 SHOULD LIMIT IGNITION OF ANY CONVECTION TO
SOUTHERN MTNS/SW VA THIS AFTN WHERE THE ANY MEANINGFUL CAPE LIES AND
DIFF HEATING CONTRIBUTIONS...MAINTAINING SCHC POPS LATE THIS
AFTN...WENT COVERAGE ISO/SCT IN WX WORDING.
EVERYTHING QUIETS DOWN BY DAWN TOMM....WITH VALLEY FG MOSTLY
CONFINED TO NE MTNS. COULD SEE SOME FG ACROSS AREAS THAT RECEIVE
RAIN...PROVIDING ENOUGH CLEARING LATE TONIGHT.
TOMM LOOKS SIMILAR TO TDY...WITH AFTN STORMS CONFINED TO MTNS AND
SOUTHERN AREAS...WITH ELONGATED WARM FRONT REMAINING JUST W OF CWA.
LEFT ONGOING CHC POPS ALONE.
FOR TEMPS...MOSGUIDEBC HAS BEEN FAR SUPERIOR TO REST OF GUIDANCE
PAST FEW DAYS...AND SAW NO REASON TO DEVIATE MUCH FOR MINT AND MAXT
TOMM.
&&
.SHORT TERM /MONDAY NIGHT/...
SURFACE HIGH PRESSURE WILL DO ALL IT CAN TO HANG ON ACROSS THE
NORTHEAST U.S. AS LOW PRESSURE EXERTS ITS INFLUENCE TO THE WEST.
HUMIDITIES ARE SHOWING A WARM FRONT THAT WILL DRAPE ITSELF NORTHWEST
TO SOUTHEAST...THROUGH INDIANA AND EASTERN KENTUCKY. MEANWHILE...A
RIPPLE IN THE NORTHWESTERLY UPPER LEVEL FLOW WILL AFFECT THE WESTERN
ZONES TUESDAY EVENING. MAY BE ABLE TO GO DETERMINISTIC IN THE POPS
IN FUTURE RUNS...BUT WILL LET HIGH CHANCE POPS RIDE FOR NOW ACROSS
THE TRI STATE AREA AND DOWN INTO THE COAL FIELDS.
WARM FRONT WILL SLOWLY MAKE ITS WAY INTO WEST VIRGINIA TUESDAY NIGHT
AND WEDNESDAY...WITH THE UPPER LEVEL FLOW STILL SHOWING SOME SIGNS
OF BEING UNSETTLED...ALTHOUGH NOT NECESSARILY AS MUCH AS WITH THE
AFOREMENTIONED DISTURBANCE. THE WARM FRONT WILL PROVIDE ENOUGH LIFT
FOR SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY. X FACTOR HERE
COULD BE THE CLOUD COVER ASSOCIATED WITH THE FRONT...AS IT MAY
INHIBIT STORMS A BIT. FOR NOW...WILL LEAVE THE EQUAL CHANCES FOR
SHOWERS AND THUNDERSTORMS IN THE FORECAST.
BROUGHT DOWN THE WEDNESDAY MAX T VALUES A FEW DEGREES FROM GUIDANCE
WITH THE HIGH CLOUD COVER AND RAIN CHANCES.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
PROGRESSIVE SMALL AMPLITUDE WAVES BRING TWO AREAS OF LOW PRESSURE
JUST NORTH OF THE AREA A WITH COLD FRONTS...KEEPING THE CLOUD COVER
UP AND CHANCES FOR PRECIPITATION AS WELL. BOTH THE GFS AND EUROPEAN
CUT OFF THE SECOND UPPER LEVEL WAVE AS THE FLOW BECOMES MORE
AMPLIFIED FOR THE WEEKEND. GFS SHOWS A 558DKM LOW OVER SOUTHERN
ONTARIO...WHICH WILL KEEP THE TEMPERATURES SLIGHTLY BELOW NORMAL.
COOLER AIR UP AT 500HPA WILL KEEP THE POTENTIAL FOR CONVECTION.
CANNOT DETERMINE THUNDER CHANCES JUST YET...BUT FREEZING LEVEL WILL
COME DOWN CONSIDERABLY THIS WEEKEND.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
CLUSTERS OF SHOWERS AND THUNDERSTORMS MOVING ESE THROUGH
03Z...WITH HTS-CRW-BKW ON NORTHERN EDGE OF THE CONVECTION. DRY FOR NRN
WV. THINKING THE HEAVIER CONVECTIVE CELLS WOULD BE FURTHER S AND
SW...TOWARD WV/KY/VA BORDER AREAS...SO DID NOT HIT HTS-CRW-BKW CORRIDOR
HARD.
LOTS OF DEBRIS CLOUDS AT 5 TO 8 THSD FT POSSIBLE OVRNIGHT...THAT
WILL CAUSE HEADACHES FIGURING OUT THE FOG. OVERALL...HAVE NOT HIT
THE FOG AS HARD AS PREVIOUS NIGHTS/EARLY MORNING.
HAVE CLOUDS AT 2 TO 5 THSD FT BKN OVER SRN WV AND SW VA WHILE
MAINLY SCT OVER SE OHIO AND NRN WV 12Z MONDAY TO 00Z TUESDAY.
AVIATION OUTLOOK /BEYOND 18Z SUNDAY/...
IFR IN AFTN CONVECTION ON MONDAY OVR EXTREME SRN WV AND SW VA.
IFR POSSIBLE IN SHOWERS ON WEDNESDAY.
&&
.HYDROLOGY...
BRIEF FLASH FLOOD WATCH TIL 10 PM TONIGHT FOR NE KY AND SOME OH
AND WV BORDER COUNTIES FOR POSSIBLE TRAINING.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR WVZ005-006-
013.
OH...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR OHZ087.
KY...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR KYZ101>103-
105.
VA...NONE.
&&
SYNOPSIS...KTB/26/30
NEAR TERM...30
SHORT TERM...26
LONG TERM...26
AVIATION...30
HYDROLOGY...KTBHazardous weather outlook, Jun 14, 6:15 PM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
715 PM EDT SUN JUN 14 2009
OHZ066-067-075-076-084-085-WVZ008>011-016>020-027>032-035>040-046-
047-152315-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-JACKSON WV-WOOD-
PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
715 PM EDT SUN JUN 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ083-086-VAZ003-004-WVZ007-014-015-024>026-033-034-152315-
JACKSON OH-GALLIA-DICKENSON-BUCHANAN-MASON-PUTNAM-KANAWHA-MINGO-
LOGAN-BOONE-MCDOWELL-WYOMING-
715 PM EDT SUN JUN 14 2009
...SEVERE THUNDERSTORM WATCH 413 IN EFFECT UNTIL 2 AM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST
VIRGINIA AND WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KYZ101>103-105-OHZ087-WVZ005-006-013-152315-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-WAYNE-CABELL-LINCOLN-
715 PM EDT SUN JUN 14 2009
...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 413 IN EFFECT UNTIL 2 AM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 14, 5:43 PM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
643 PM EDT SUN JUN 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL WARNOCK 38.49N 82.98W
06/14/2009 E1.00 INCH GREENUP KY CO-OP OBSERVER
&&
TTRUITTSpecial weather statement, Jun 14, 5:55 PM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
655 PM EDT SUN JUN 14 2009
KYZ102-142315-
CARTER-
655 PM EDT SUN JUN 14 2009
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CARTER COUNTY...
AT 654 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR SOLDIER...MOVING SOUTHEAST AT 25
MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF SOUTHWESTERN CARTER
COUNTY.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
10
Special weather statement, Jun 14, 6:08 PM EST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
708 PM EDT SUN JUN 14 2009
KYZ101>103-105-142345-
BOYD-CARTER-GREENUP-LAWRENCE-
708 PM EDT SUN JUN 14 2009
...A STRONG THUNDERSTORM WILL AFFECT BOYD...EASTERN CARTER...NORTH
CENTRAL LAWRENCE AND SOUTH CENTRAL GREENUP COUNTIES...
AT 707 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR HOPEWELL...MOVING SOUTHEAST AT 30
MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR RUSH AROUND 715 PM AND DENTON AROUND 720 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
10
Local storm report, Jun 14, 6:16 PM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
716 PM EDT SUN JUN 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HEAVY RAIN WARNOCK 38.49N 82.98W
06/14/2009 M1.21 INCH GREENUP KY CO-OP OBSERVER
THIS AMOUNT OF RAIN FELL IN 30 MINUTES
&&
TTRUITTSpecial weather statement, Jun 14, 7:03 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
803 PM EDT SUN JUN 14 2009
KYZ105-150045-
LAWRENCE-
803 PM EDT SUN JUN 14 2009
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LAWRENCE COUNTY...
AT 803 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR KEATON...MOVING SOUTHEAST AT 20
MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR MARTHA AROUND 810 PM...BLAINE AROUND 820 PM
AND CHARLEY AROUND 845 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
10
Thunderstorm Wind, Buchanan
- When
- June 14, 9:00 PM EST to 9:30 PM EST
- Where
- Buchanan County, 1.32 mi N of Hurley to 1.41 mi ESE of Hurley
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 37.439, -82.027
Winds of 40 to 50 mph caused some tree limbs to block roads in the Hurley vicinity.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, June 14, 2009$1.0 million · EF1 · 19 events
- Hail and Damaging Winds in Texas, June 14, 2009$925,000 · 2.5 in hail · 16 events
- Hail and Damaging Winds in New Mexico, June 14, 2009$1.1 million · 4.25 in hail · 6 events
- Tornado and Flash Flood in Alabama, June 14, 2009$88,000 · EF1 · 15 events
- Flash Flood and Damaging Winds in Tennessee, June 14, 20091 injured · $300,000 · 50 kt wind · 3 events
- Tornado and Hail in Kentucky, June 14, 2009$84,000 · EF1 · 9 events
- Tornado and Hail in Kansas, June 14 to 15, 2009$208,000 · EF0 · 12 events
- Hail in South Dakota, June 14, 2009$250,000 · 2.75 in hail · 7 events
- Damaging Winds in Alabama, June 14, 2009$142,000 · 55 kt wind · 13 events
- Hail and Damaging Winds in Arkansas, June 14, 2009$111,000 · 2.5 in hail · 6 events
- Damaging Winds in Georgia, June 14, 20091 injured · $55,000 · 55 kt wind · 6 events
- Tornado and Flash Flood in Wyoming, June 14, 2009$75,000 · EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170576.